Montana, 2019

Funnel Cloud in Montana, July 5, 2019

July 5, 2019 · NWS TFX · 1 event in 1 county or zone

A trough of low pressure approached from the northwest, while embedded disturbances within the subsequent southwest flow lifted northeast across the area. At the surface, a stalled out front was draped over southwestern Montana and was beginning to slowly retreat to the north as a warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A trough of low pressure approached from the northwest, while embedded disturbances within the subsequent southwest flow lifted northeast across the area. At the surface, a stalled out front was draped over southwestern Montana and was beginning to slowly retreat to the north as a warm front. Diurnal heating combined with the moist southwest flow aloft, and low level northerly/easterly flow aided in the development of isolated to scattered showers and thunderstorms over north-central Montana. One thunderstorm that developed over the Garneill area in Fergus County was strong enough to produce a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 5, 4:07 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 5, 4:07 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
507 PM MDT Fri Jul 5 2019

UPDATED AVIATION

.SYNOPSIS...

Unsettled conditions will continue through early next week,
with a chance for showers and thunderstorms each day through Tuesday.
Isolated severe thunderstorms are possible on Saturday across the
entire region, with an even better chance for severe
thunderstorms on Sunday over North Central and Central Montana.
Large hail and damaging winds will be the primary threats with any
severe thunderstorm on Saturday and Sunday, in addition to the
general thunderstorm threat for lightning, and locally heavy rain.

&&

.DISCUSSION...

Remainder of this afternoon through Sunday...A trough over the
Pacific Northwest will ensure a moist unstable southwesterly flow
through early next week. Showers and thunderstorm activity has
already developed today, mostly over mountain areas and over
Blaine and Fergus Counties. Thunderstorm threats for today will be
brief heavy rains, small hail, and gusty winds with the stronger
storms. Some of the storms are slow moving in Blaine and Fergus
Counties, so these areas will need to be watched for the potential
of localized flooding. Focus then turns to Saturday, as low level
southeasterly flow pumps moisture into the region from the Gulf of
Mexico. Increasing low level moisture and heating will aide in
marginal (Southwest Montana) to moderate (Central and North
Central Montana) instability during the afternoon/evening hours,
which combined with good wind shear could support a few severe
thunderstorms. While the entire region is currently under a
Marginal Risk for severe weather on Saturday, the area most at
risk for seeing a severe thunderstorm is over North Central
Montana, especially those areas in close proximity to the
surrounding mountains. The primary threat with any severe
thunderstorm will be large hail up to the size of quarters and
damaging wind gusts up to 60 mph. A low pressure trough extending
south over Western Canada into the Pacific Northwest of the United
States will keep Montana under an unstable southwest flow aloft on
Sunday with an inverted surface trough over Central Montana. The
moist Pacific air moving over this boundary will make for a good
set-up for potentially severe thunderstorms Sunday afternoon and
evening with moderate wind shear and instability. The most likely
thunderstorm threats will be heavy rains, large hail to the size
of golf balls, and gusty winds up to 70 mph.

Monday through Friday...

As the trough weakens and moves into Western Montana on Monday,
the surface trough will move southeast out of the area as a weak
Pacific cold front, which will bring cooler air and more northerly
surface winds. This will reduce the threat of severe storms, but
the more upslope flow will bring a much better chance for more
widespread rain showers, especially over Central and Southwest
Montana. A northwest flow aloft in the wake of the exiting trough
will keep a good chance for showers and a few thunderstorms into
Tuesday, as temperatures remain below normal. A high pressure
ridge will then move into Montana for the mid- to late-week
period, which will bring drier conditions with warmer than normal
temperatures. Thursday will likely be the warmest of these days,
with temperatures warming to between 5 and 10 degrees above
normal. Coulston

&&

.AVIATION...
Updated 507 PM MDT Fri Jul 5 2019 (00Z/Jul 6 TAF issuance)

Mainly VFR next 24-hours as southwesterly to westerly flow aloft and
embedded disturbances affect our area. Isolated showers and
thunderstorms, primarily found over and near the mountains, should
end by 06Z/Sat. Patchy fog may develop around daybreak Sat,
especially in north-central MT. Additional isolated to scattered
showers and thunderstorms are probable after 18Z/Sat. In addition, a
few severe thunderstorms are possible Saturday afternoon and
evening. Quarter-size hail and erratic surface wind gusts of 50 to
55 knots are the primary severe threats. Downpours are likely and
brief MVFR to IFR CIGS/VSBY are possible with any shower or storm
through the TAF period. Lastly, regional surface winds remain light
outside outflow (i.e. precipitation-cooled air emanating from any
shower or storm).
- Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  82  54  80 /  10  20  30  60
CTB  47  79  50  74 /  20  20  40  60
HLN  52  83  53  82 /  10  20  30  70
BZN  49  82  50  82 /  10  20  20  40
WEY  35  77  42  78 /  10  20  20  30
DLN  47  78  49  77 /  10  30  20  50
HVR  53  82  55  83 /  20  20  20  50
LWT  48  76  51  80 /  20  20  20  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

None.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jul 5, 2:07 PM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
307 PM MDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             BASIN                   46.27N 112.27W
07/05/2019  E0.25 INCH       JEFFERSON          MT   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED, LASTED ABOUT 10
            MINUTES, NOW EXPERIENCING INTENSE RAINFALL.

&&

TP
Special weather statement, Jul 5, 2:53 PM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Great Falls MT
353 PM MDT Fri Jul 5 2019

MTZ047-052230-
Blaine-
353 PM MDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BLAINE COUNTY...

At 352 PM MDT, a strong thunderstorm was located 8 miles north of
Hays, or 13 miles north of Zortman, moving southwest at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hays and Lodge Pole.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4797 10845 4799 10860 4792 10864 4792 10888
      4788 10889 4801 10915 4840 10847 4837 10840
TIME...MOT...LOC 2152Z 036DEG 28KT 4811 10863

TP
Special weather statement, Jul 5, 6:15 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
715 PM MDT Fri Jul 5 2019

MTZ012-060130-
Cascade-
715 PM MDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CASCADE COUNTY...

At 715 PM MDT, a strong thunderstorm was located near Belt, or 19
miles southeast of Great Falls, moving north at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sluice Boxes State Park.

This includes the following highways...
 Highway 200 between mile markers 0 and 5.
 Highway 89 between mile markers 62 and 71.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4723 11113 4719 11095 4733 11078 4739 11113
TIME...MOT...LOC 0115Z 196DEG 14KT 4730 11100

TP

The radar

The Billings radar (KBLX), 133 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Fergus

When
July 5, 6:30 PM MST
Where
Fergus County, Garneill
Reported by
Public
Coordinates
46.750, -109.750

Funnel cloud spotted Garneill.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834644.